Georgia, 2025

Damaging Wind in Georgia, August 21, 2025

August 21, 2025 · NWS CHS · 1 event in 1 county or zone

Deep moisture residing ahead of an approaching cold front led to an environment supportive of thunderstorms capable of producing damaging winds across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Deep moisture residing ahead of an approaching cold front led to an environment supportive of thunderstorms capable of producing damaging winds across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 21, 12:57 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 21, 12:57 PM EST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
157 PM EDT Thu Aug 21 2025

.SYNOPSIS...
Weak high pressure will extend across the area tonight. A cold
front will stall over the Lowcountry and Southeast Georgia
Friday and will linger into the weekend. A much stronger cold
front will clear the area Monday with high pressure prevailing
through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hurricane Erin will continue to move away from our area and a
front will approach from the north. The front should stall over
portions of our area overnight. PWATs increase just ahead of the
front, rising above 2". Showers and thunderstorms will impact
our GA counties and some of our nearby SC counties through early
this evening. There risk of severe weather is low. But locally
heavy rainfall is possible. Then, isolated to maybe scattered
showers and maybe thunderstorms is expected across our SC
counties overnight. Low temperatures will be in the low to mid
70s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday and Saturday: A cold front is forecast to stall over the
area Friday morning and linger into Saturday. Waves of low
pressure should develop and move east along the front as spokes
of vorticity pass through aloft. This coupled with building
PWATs of 2.25-2.50" and weak to moderate levels of instability
will support numerous to widespread showers/tstms through the
period. The steering flow will weaken with time with modified
soundings suggesting long/skinny CAPE profiles developing Friday
afternoon and lingering into Saturday. This will support
convection where warm cloud processes will support intense
rainfall rates, possibly >3 in/hr at times, given the rich,
tropical moisture plume that will be in place. This may lead to
areas of flash flooding, especially in the corridor roughly
south of a Reidsville-Springfield-Walterboro-Moncks Corner line
where 20cm soil moisture values are running in the >98th
percentile as of the 18 August analysis.

Given the saturated soil moisture profiles in place and the
intense hourly rainfall rates that are possible, the risk for
flash flooding will be elevated into Saturday evening,
especially in the coastal corridor where the evening high tides
both Friday and Saturday could enhanced the flood threat. A
Flood Watch has been issued from Friday morning through early
Sunday evening. Storm totals during this period will range from
2-4" with isolated amounts possibly exceeding 6". In fact, some
of the LPMM output from both the 21/00z and 21/12z HREF suggest
a potential for as much as 8-10" in spots over a rolling 24-hr
period. This certainly highlights the potential that some areas
could see some pretty hefty rainfall in about a 24 hour period.
Categorical pops 80-90% were highlighted during the afternoon
and evening periods both Friday and Saturday with 40-80% pops
overnight Friday. Considerable cloud cover and precipitation
will limit highs to the lower-mid 80s both afternoons with lows
dropping into the lower-mid 70s Friday night.

Sunday: Unsettled conditions will persist into Sunday as the
final frontal wave begins to pull away from the region. The
Flood Watch may need to be extended into the afternoon hours,
but this will depend on how much and where there axis of
heaviest rains set up prior to this. Thankfully, coverage does
not look as extensive. Pops were limited to 50-70%, highest
across the coastal corridor with highs limited to the mid-upper
80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A strong cold front will push offshore Monday night. There is a
risk for isolated to scattered showers/tstms until FROPA. Cool,
dry air will filter in Monday night and lingering into at least
the middle of next week. Temperatures will average near normal
levels for Monday then fall to well below normal levels for
Tuesday and Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR initially at all of the TAF sites. Convection should stay
away from KCHS and KJZI through this evening. But there could
be TEMPO flight restrictions at KSAV due to convection until
this evening. VCSH and SH will then spread toward KCHS and KJZI.
As the SH increase late, all TAF sites should get MVFR.

Extended Aviation Forecast: An elevated risk for flight
restrictions from showers/tstms will persist for much of the
week.

&&

.MARINE...
Through Tonight: Hurricane Erin will continue to move away from
our area and a front will approach from the north. As a result,
seas will continue to subside as the swell diminishes. The only
Small Craft Advisory left is for the GA waters beyond 20 nm and
it should end overnight.

Friday through Tuesday: There are no high confidence concerns
through Tuesday. A cold front will stall over the marine area
Friday and linger through the weekend, resulting in east to
northeast winds. A much stronger cold front will push offshore
Monday night with offshore winds prevailing late Monday night
into Tuesday. Both winds and seas look to remain below Small
Craft Advisory levels. Pockets of heavy rains Friday through the
weekend could reduce vsbys to 1 NM or less at times.

Rip Currents/High Surf: Seas continue to trend lower, so the
High Surf Advisory had ended. The High Risk of rip currents
remains at all of our beaches this evening. A Moderate Risk of
rip currents is on Friday.

&&

.TIDES/COASTAL FLOODING...
Upcoming evening high tide (~7:45 pm): Winds have turned
northwest and become unfavorable for elevated tidal departures,
but much of the wind influence is being balanced by the swell
from Erin and the water still loaded in the tidal system. At
Charleston, the astronomical tide is 6.27 ft MLLW, meaning we
would only need about 0.75 ft of departure to get at least minor
coastal flooding. Guidance supports potentially approaching
moderate coastal flooding (7.5 ft MLLW). A Coastal Flood
Advisory is in effect for coastal Colleton and Charleston
counties. At Fort Pulaski, current thinking is that we will fall
just short of minor coastal flooding.

Astronomical tide values at Charleston will remain elevated
with the evening high tide cycles Friday (6.23 ft MLLW) and
Saturday (6.11 ft MLLW). Minor coastal flooding will be possible
each evening, and Coastal Flood Advisories could be needed.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch from Friday morning through late Saturday night
     for GAZ087-088-099>101-114>119-137>141.
     High Risk for Rip Currents until 8 PM EDT this evening for GAZ117-
     119-139-141.
SC...Flood Watch from Friday morning through late Saturday night
     for SCZ040-042>045-047>052.
     High Risk for Rip Currents until 8 PM EDT this evening for
     SCZ048>051.
     Coastal Flood Advisory from 6 PM to 10 PM EDT this evening for
     SCZ049-050.
MARINE...Small Craft Advisory until 2 AM EDT Friday for AMZ374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 21, 4:38 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
538 PM EDT Thu Aug 21 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-222145-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
538 PM EDT Thu Aug 21 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Coastal Flood
- Rip Current

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Coastal Flood
- Excessive Rainfall
- Rip Current

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Special weather statement, Aug 21, 2:53 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
353 PM EDT Thu Aug 21 2025

GAZ087-088-100-212045-
Bulloch GA-Jenkins GA-Screven GA-
353 PM EDT Thu Aug 21 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SCREVEN...JENKINS AND
BULLOCH COUNTIES UNTIL 445 PM EDT...

At 353 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Millhaven to over Georgia
Southern, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Statesboro, Sylvania, Brooklet, Hiltonia, Newington, Oliver, Rocky
  Ford, Captolo, Altman and Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3288 8184 3299 8163 3287 8145 3285 8146
      3283 8142 3279 8142 3278 8143 3278 8142
      3277 8143 3274 8141 3270 8143 3269 8141
      3265 8139 3263 8142 3260 8139 3251 8154
      3241 8154 3235 8160 3235 8186
TIME...MOT...LOC 1952Z 303DEG 14KT 3291 8163 3271 8167 3241 8178

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DPB
Special weather statement, Aug 21, 4:52 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Charleston SC
552 PM EDT Thu Aug 21 2025

GAZ101-116-118-138-212230-
Inland Liberty GA-Inland Bryan GA-Inland Chatham GA-Effingham GA-
552 PM EDT Thu Aug 21 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LIBERTY...EFFINGHAM...
BRYAN AND CHATHAM COUNTIES UNTIL 630 PM EDT...

At 552 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Bloomingdale to over Fort Stewart,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Hinesville, Pooler, Richmond Hill, Fort Stewart, I-16/I-95
  Interchange, Godley Station, Savannah International Airport,
  Downtown Savannah, McIntosh and Garden City.

This includes the following highways...
	I-16 between mile markers 146 and 162.
	I-95 in Georgia between mile markers 89 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3192 8174 3208 8154 3223 8136 3209 8114
      3194 8132 3177 8156
TIME...MOT...LOC 2152Z 315DEG 10KT 3211 8135 3201 8146 3189 8162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DPB
Special weather statement, Aug 21, 5:42 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
642 PM EDT Thu Aug 21 2025

GAZ137-138-140-212330-
Inland Liberty GA-Inland McIntosh GA-Long GA-
642 PM EDT Thu Aug 21 2025

...A STRONG THUNDERSTORM WILL IMPACT LIBERTY...MCINTOSH AND LONG
COUNTIES UNTIL 730 PM EDT...

At 642 PM EDT, Doppler radar was tracking a strong thunderstorm near
Walthourville, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Hinesville, Ludowici, Tibet, Jones, Walthourville, Riceboro,
  Flemington, Allenhurst, Murrays Crossing and Brickston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3173 8178 3183 8154 3162 8141 3156 8157
      3154 8166 3155 8167 3154 8168 3155 8168
      3155 8170 3158 8170 3159 8172 3161 8174
      3160 8175 3161 8175 3162 8176
TIME...MOT...LOC 2241Z 352DEG 6KT 3171 8165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DPB

The radar

The Charleston,SC radar (KCLX), 124 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Long

When
August 21, 5:49 PM EST to 5:54 PM EST
Where
Long County, 0.59 mi E of Bayview
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.700, -81.720

Emergency management reported several trees down east southeast of Ludowici along Old Macon Darien Road, Hill Street, Prince Road and Stafford Dairy Road. A few trees fell on homes. Minor damage was also reported to a few homes due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293128.